Wisconsin, 2019

Flash Flood and Flood in Wisconsin, September 11 to 12, 2019

September 11 to 12, 2019 · NWS ARX · 3 events in 1 county or zone

A prolonged period of showers and storms during the early morning hours of September 12th created some flash flooding across portions of Grant County. Near Beetown, a mudslide occurred on County Highway U and a township road was closed because of water over it.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
$2,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A prolonged period of showers and storms during the early morning hours of September 12th created some flash flooding across portions of Grant County. Near Beetown, a mudslide occurred on County Highway U and a township road was closed because of water over it. High water also occurred along State Highway 35 near the intersection of State Highway 133 in Bloomington. Radar estimates indicate between 2 and 4 inches of rain fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 11, 5:00 PM CST, 3 hours earlier.

Area forecast discussion, Sep 11, 5:00 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service La Crosse WI
600 PM CDT Wed Sep 11 2019

.SHORT TERM...(This evening through Tonight)
Issued at 230 PM CDT Wed Sep 11 2019

Another potentially active stretch of weather tonight, though
forecast confidence still not overly high, even at this closer
range. Early afternoon analysis places a nearly stationary boundary
draped from southeast WI up to just south of LSE and over toward the
Twin Cities as of 19Z, with a weak surface wave analyzed working
across southeast Minnesota at the same time. That feature is in the
wake of an earlier MCS that has now progressed into northern
Michigan, with a training axis of convection just developing (or
about to develop) farther south along the surface boundary. It is
that secondary convective development that will likely have a big
impact on how the remainder of tonight unfolds, with increasing
hints that the current boundary draped across the local area will
get a southward push tonight, owing to a weak gradient in place and
additional convective development to the east the next few hours.
Also helping is a fairly robust surface ridge (1030+ mb high over
southern Ontario), with pretty solid agreement among high resolution
guidance to nudge that boundary south tonight before returning
slowly north as a warm front tomorrow.

As (maybe I should say...if) that front sinks south, it should serve
as the focus for renewed convective development as weak but
persistent moisture transport impinges on the boundary overnight.
However, by far the strongest forcing looks to be back to the west
across northern NE and southern SD once again, though with some
additional westward development along the solidifying warm front.
The concern area is where the boundary "pivots" into late evening as
several rounds of heavier rain could occur there, with 12Z guidance
really hinting at far southwest WI into northeast IA as the main
area of focus. Strongly pondered a Flash Flood Watch for those areas
but with confidence still on the lower side, would prefer to forego
that just yet, and if the boundary lays out this evening, can
envision the need for a near-term issuance. Not much change in
airmass with PWAT values nearing 2 inches (top of climatology for
mid September) and weaker steering flow overnight suggestive of
localized very heavy rain/flooding potential, though the overall
severe weather risk with any storms appears minimal given weaker low-
level and deeper layer shear.

.LONG TERM...(Thursday through Wednesday)
Issued at 230 PM CDT Wed Sep 11 2019

As the upper low slowly spins north across the Dakotas, a surface
low will lift northeastward towards the ND/MN border on Thursday,
with a cold front approaching from the west. Some showers/storms
likely will be ongoing ahead of the warm front in the morning.
Strong forcing ahead of the upper wave will lead to additional
convective development during the afternoon/evening as the cold
front swings through. Will have to watch how far north the warm
front gets, with potential for SBCAPEs up to around 2000 J/kg in the
warm sector. With 40 kts of 0-3 km shear expected, a severe threat
will exist within this area, with a wind/hail threat. Right now, the
highest chances for severe storms look near and south of I-90, but
confidence remains low on how far north the risk will extend given
uncertainty in warm frontal position. A QLCS tornado would be
possible with any warm sector linear storms, and would also have to
watch for any storms developing along the warm front, although
clouds/rain may keep lapse rates on the weaker side. While heavy
rainfall rates are expected with the storms, afternoon storms should
be fairly progressive as the cold front swings through.

A much quieter period of weather is expected late this week into
next week. Cooler highs in the 60s to low 70s are expected on Friday
along with gusty west winds. Cu/stratocu will be prevalent as the
upper low crosses the area, with a few showers possible across
northern WI closer to the low.

Other than some shower/storm potential Saturday night into Sunday
with a weak shortwave trough passage, a fairly dry period will
continue into next week. There continues to be strong ensemble
agreement for well above average temps early next week as mid/upper
ridging amplifies across the Great Lakes in response to upstream
troughing over the western US. Highs will likely rise into the 80s
for much of the area, with a few spots possibly making a run at 90.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 600 PM CDT Wed Sep 11 2019

CIGS: mvfr/ifr cigs expected to sag southward across the TAF sites
as a warm front to the south creeps farther south. The low
saturation holds fast through Thu and so should the low cigs. May
not see any improvement until Friday night as upper level trough/low
pulls northeast.

WX/vsby: warm front to the south looks to move back north overnight,
with line of shra/ts sparking ahead of it. Current timing suggests
KRST/KLSE would see a period of shra/ts from 09-13z. Could get a
break from the rain from late morning into the afternoon. Shra/ts
then likely for late afternoon/early evening as upper level trough
and cold front move in from the west. Heavy rain likely with any
storm - with MVFR/IFR vsby reductions.

Winds: sfc pressure gradient tightens early Thu morning and winds
will pickup as a result, shifting to the east by then. Could see
some higher gusts through the day with enhanced/stronger wind gusts
possible around any later day storm.

&&

.HYDROLOGY...
Issued at 230 PM CDT Wed Sep 11 2019

Periods of showers/storms remain likely later in the evening
through Thursday evening. Given, antecedent rainfall over the past
few days and an anomalously moist airmass, areas that receive
heavy rainfall will be susceptible to flash flooding along with
rising river levels. Confidence remains somewhat low on where the
heaviest rain will fall tonight, but a short fused flash flood
watch may be needed at some point depending on convective trends.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lawrence
LONG TERM...JM
AVIATION...Rieck
HYDROLOGY...JM
Hazardous weather outlook, Sep 11, 11:52 AM CST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1252 PM CDT Wed Sep 11 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-121200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1252 PM CDT Wed Sep 11 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon and evening, mainly across
southwest and central Wisconsin into northeast Iowa. A few stronger
storms with wind gusts up to 50 mph are possible, with any storms
also capable of localized heavy rainfall.

Additional thunderstorms are expected to arrive later tonight for
areas southwest of Interstate 94. At this time, these storms are not
expected to become severe, but may pose a risk for locally very
heavy rainfall and some flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorms are expected on Thursday, with some severe
storms possible in the afternoon and evening. Damaging winds and
large hail will again be the main threats, with an isolated tornado
also possible. Heavy rainfall will remain likely and may lead to
some flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday afternoon and evening.
Rainfall reports would also be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Lawrence

In the hours before

Local storm report, Sep 11, 2:35 PM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
335 PM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 AM     TORNADO          1 SW WINONA             44.04N 91.67W
09/11/2019                   WINONA             MN   NWS STORM SURVEY

            EF1 TORNADO CONFIRMED AT WOODLAWN CEMETERY NEAR WINONA.
            EXTENSIVE TREE DAMAGE.

&&

SHEA
Special weather statement, Sep 11, 7:32 PM CST, 28 minutes before
Special Weather Statement
National Weather Service La Crosse WI
832 PM CDT Wed Sep 11 2019

IAZ010-011-029-030-WIZ054-055-061-120345-
Winneshiek-Allamakee-Fayette-Clayton-Crawford-Richland-Grant-
Including the cities of Decorah, Waukon, Oelwein, Elkader,
Prairie Du Chien, Richland Center, and Platteville
832 PM CDT Wed Sep 11 2019

...Storms With Heavy Rain This Evening...

Thunderstorms will bring heavy rain to parts of northeast Iowa and
southwest Wisconsin this evening. 1 to 2 inch per hour rainfall
rates will accompany the stronger storms.

There is the potential for flash flooding as storms repeat over
areas already wet from recent rains. In addition, heavy rain in
hilly terrain could lead to rock or mudslides. Motorists should
exercise caution if traveling in these location tonight.

Rieck
Local storm report, Sep 11, 7:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
859 PM CDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HEAVY RAIN       PRAIRIE DU CHIEN        43.05N 91.14W
09/11/2019  M1.80 INCH       CRAWFORD           WI   PUBLIC

            FELL IN ONE HOUR. REPORT VIA SOCIAL MEDIA.

&&

CA

The radar

The La Crosse radar (KARX), 123 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flood, 1 flash flood. Local standard time, as filed.

Heavy Rain, Grant

When
September 11, 8:00 PM CST to September 12, 2:45 AM CST
Where
Grant County, 2.31 mi NNW of Burton
Reported by
Public
Coordinates
42.750, -90.840

Northwest of Burton, 4.55 inches of rain fell.

Flood, Grant

When
September 12, 1:10 AM CST to 2:34 PM CST
Where
Grant County, 0.36 mi ENE of Burton to 0.24 mi ENE of Burton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.722, -90.814

Runoff from heavy rain pushed the Grant River out of its banks near Burton. The river crested over five feet above the flood stage at 23.54 feet.

Flash Flood, Grant

When
September 12, 2:40 AM CST to 6:45 AM CST
Where
Grant County, 0.69 mi S of Beetown to 2.19 mi WNW of Bloomington
Cause
Heavy Rain
Property damage
$35,000
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
42.790, -90.880

Runoff from heavy rain caused a mudslide to occur south of Beetown along County Highway U. A township road northeast of Beetown was closed because of flood waters from the Platte River going over the road. High water also occurred along State Highway 35 near the intersection with State Highway 133 in Bloomington.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854402, 855976, 854401.